Aa
A
A
Close
Avatar universal
symptoms after RAI
I hade RAI 24 HRS ago for trt of thyroid CA I am very tired today and sleeping alot, my eyes are watering alot, I noticed my face and eyes are swollen. Noted more in the jawline. I sucking on candy some, but not real often Is this normal and will it go away?


This discussion is related to Second day of Radio Active Iodine treatment after Total Thyroidectamy; Extremely Elevated TSH.
Cancel
4 Answers
4 Answers
Page 1 of 1
Avatar universal
Hello.  I'm sorry that you are having such a rough time.  I also had RAI almost 3 years ago now.  I did not have cancer, but had Graves disease.  You probably had a much stronger dose of RAI than I did, but I was able to go home right after and then isolate myself for the next 3 days due to the radiation.  

I made sure that I sucked on candy quite often the first several days to make sure that I did not have a problem with my saliva glands.  That's the purpose of sucking on the candy.  I also remember that I was really tired too, but then again, the RAI is supposed to kill some of your thyroid tissue.    I continued to have symptoms for the next two weeks even some breathing difficulty, which I am now told is a "classic" reaction to RAI called thyroiditis.  When you have RAI, your symptoms get worse before they get better.  

I would make a call into your doctor and tell them of your symptoms just to make sure that everything is okay.  If you are having a problem with your saliva glands, you want to see if there is something they can do for you.

I hope you feel better soon!!!!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
185634 tn?1257074739
The symptoms you are having are more than likely due to you being hypo.  Been there, and it's awful!  Have you started taking your meds yet?  My tsh had climbed to 145 the week of my RAI, and it took about a week before I started feeling human again.  Then another 6 - 8 weeks before most of the symptoms subsided.  Sorry you're feeling so nasty!
Comment
Cancel
185634 tn?1257074739
Comment
Comment
Submit Comment
158939 tn?1274918797
I agree with kipland.  Having been there, done that (will probably do it again) most of your symptoms probably *are* from being hypo and it can take months before everything calms down.

Drink *tons* of fluids, sleep all you can (!!!), suck on sour things (it's very important to flush out your salivary glands) and - like I said - SLEEP.

Hugs to you - this stuff isn't fun but it's killing off the cancer.  Do you know what your dose was??  (Mine was 100mCi)

Utahmomma
Comment
Cancel
158939 tn?1274918797
Comment
Comment
Submit Comment
485028 tn?1222133202
the I-131 dose for thyroid cancer is usually much higher than for the graves disease or just a body scan.  I had mine(june 2008)  and my tsh was greater than 100 and I had to be on isolation in the hospital for 3 days I threw up the whole time, puffy face soo tired I would see black dots every time I tried to stand.  
then isolation at home for 2wks stuck to my room!  The symptoms you have are probably due to being hypo as someone said before and I dont know about you but I didnt get back on my meds until 3wks after the rai dose.  and I still cant get my tsh regulated last I checked it was still 20 but you know i feel great compared to how i felt with that tsh of 100...  
Comment
Cancel
485028 tn?1222133202
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
1756321 tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar m tn
Blank
flyingfool
WI
657231 tn?1453836403
Blank
rumpled
Northern, NJ